J Korean Med Sci.  2020 Feb;35(4):e17. 10.3346/jkms.2020.35.e17.

Adverse Skin Reactions with Antiepileptic Drugs Using Korea Adverse Event Reporting System Database, 2008–2017

Affiliations
  • 1Department of Neurology, National Medical Center, Seoul, Korea.
  • 2Department of Neurology, Inha University Hospital, Incheon, Korea.
  • 3Department of Neurology, Konkuk University School of Medicine, Seoul, Korea. drdongwkim@kuh.ac.kr

Abstract

BACKGROUND
Severe and life-threatening drug eruptions include drug reaction with eosinophilia and systemic symptoms (DRESS), Stevens-Johnson syndrome (SJS), and toxic epidermal necrolysis (TEN). One class of medications that has been highly associated with such drug eruptions is antiepileptic drugs (AEDs). We attempt to investigate drug eruptions associated with AEDs as a class, as well as with individual AEDs, in Korea.
METHODS
We used the Korea Institute of Drug Safety and Risk Management - Korea Adverse Event Reporting System (KIDS-KAERS) database, a nationwide database of adverse events reports, between January 2008 and December 2017 to investigate the reporting count of all drug eruptions and calculated the ratio of DRESS/SJS/TEN reports for each AED.
RESULTS
Among a total of 2,942 reports, most were of rash/urticaria (2,702, 91.8%), followed by those of DRESS (109, 3.7%), SJS (106, 3.6%), and TEN (25, 0.85%). The common causative AEDs were lamotrigine (699, 23.8%), valproic acid (677, 23%), carbamazepine (512, 17.4%), oxcarbazepine (320, 10.9%), levetiracetam (181, 6.2%), and phenytoin (158, 5.4%). In limited to severe drug eruptions (DRESS, SJS, and TEN; total 241 reports), the causative AEDs were carbamazepine (117, 48.8%), lamotrigine (57, 23.8%), valproic acid (20, 8.3%), phenytoin (15, 6.3%), and oxcarbazepine (10, 4.2%). When comparing aromatic AED with non-aromatic AED, aromatic AEDs were more likely to be associated with severe drug eruption (aromatic AEDs: 204/1,793 versus non-aromatic AEDs: 37/1,149; OR, 3.86; 95% CI, 2.7-5.5). Death was reported in 7 cases; DRESS was the most commonly reported adverse event (n = 5), and lamotrigine was the most common causative AED (n = 5).
CONCLUSION
Although most cutaneous drug eruptions in this study were rash or urticaria, approximately 8% of reports were of severe or life-threatening adverse drug reactions, such as SJS, TEN, or DRESS. When hypersensitivity skin reactions occurred, aromatic AEDs were associated with 4 fold the risk of SJS/TEN/DRESS compared with non-aromatic AEDs. Our findings further emphasize that high risk AEDs should be prescribed under careful monitoring, and early detection and prompt interventions are needed to prevent severe complications.

Keyword

Antiepileptic Drugs; Adverse Skin Reactions; Pharmacovigilance; KIDS-KAERS

MeSH Terms

Anticonvulsants*
Carbamazepine
Drug Eruptions
Drug Hypersensitivity Syndrome
Drug-Related Side Effects and Adverse Reactions
Exanthema
Hypersensitivity
Korea*
Pharmacovigilance
Phenytoin
Risk Management
Skin*
Stevens-Johnson Syndrome
Urticaria
Valproic Acid
Anticonvulsants
Carbamazepine
Phenytoin
Valproic Acid
Full Text Links
  • JKMS
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error